Alert archive / Missouri / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 400, NWS Springfield, MO

June 21, 20084 counties in Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Jun 21, 2008, 3:40 PM CDT for 4 counties in Missouri. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 21, 2008, 3:40 PM CDT (20:40 UTC)
Expired
Jun 21, 2008, 4:36 PM CDT
In force
56 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon

Counties Christian County, MO, Greene County, MO, Stone County, MO, Webster County, MO

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 8.7 hours before the alert went out and 55 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2008-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 654 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2008-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
654 J/kg
Mixed-layer CIN
-53 J/kg
Mixed-layer LCL
969 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 2:49 PM CDT, 51 minutes earlier.

Area forecast discussion, Jun 21, 2:49 PM CDT, 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
249 PM CDT SAT JUN 21 2008

.DISCUSSION...

CURRENTLY...WEAK LOW LEVEL CONVERGENCE ALONG A SUBTLE LOW LEVEL
BOUNDARY HAS INTERACTED WITH MODERATE INSTABILITY TO PRODUCE
ISOLATED TO WIDELY SCATTERED SHRA/TSRA OVER PORTIONS OF THE
MISSOURI OZARKS DURING THE PAST HOUR OR SO. WINDS ALOFT ARE RATHER
WEAK...WITH THE HIGHEST SPEED IN THE 20-25KT RANGE THROUGH THE
0-6KM LAYER. WITH NOTHING TO HOLD BACK FREE CONVECTION...WILL
CONTINUE TO SEE WIDELY SCATTERED SHRA/TSRA DEVELOPMENT ALONG THIS
BOUNDARY FOR THE REST OF THE AFTERNOON. ACTIVITY SHOULD BE
INSTABILITY BASED...THUS COVERAGE WILL WANE STEADILY AFTER SUNSET.
PULSE TYPE SEVERE STORMS ARE POSSIBLE...WITH WINDS TO 60 MPH AND
HAIL TO THE SIZE OF PENNIES AND QUARTERS.

TONIGHT...AS MENTIONED ABOVE...INSTABILITY BASED SHRA/TSRA WILL
LIKELY DISSIPATE AFTER SUNSET. FAIR AND QUIET CONDITIONS WILL
PERSIST FOR MOST OF THE REST OF TONIGHT...THOUGH WILL NEED TO KEEP
AN EYE ON MCS DEVELOPMENT NEAR THE DAKOTAS/NEBRASKA AS THIS MAY
APPROACH BY SUNRISE SUNDAY.

SUNDAY AND SUNDAY NIGHT...ANOTHER LOW LEVEL BOUNDARY WILL SLIP
SOUTHWARD INTO THE REGION AS A SHORTWAVE ROUNDS THE EASTERN CONUS
TROUGH. OVERNIGHT MCS ACTIVITY WILL LIKELY STAY TO THE NORTH...
BUT WILL NEED TO MONITOR ITS PROGRESSION AS THE ASSOCIATED CLOUD
COVERAGE COULD HAMPER WARMING A BIT. CONTINUED MOIST LOW LEVELS
AND REASONABLY COOL MID LEVELS WILL ONCE AGAIN RESULT IN A CAP
FREE AND MODERATELY UNSTABLE ENVIRONMENT. LIFT FROM THE TROUGH AND
LOW LEVEL BOUNDARY WILL QUICKLY INCITE SCATTERED SHRA/TSRA
DEVELOPMENT DURING THE AFTERNOON. DEEP LAYER SHEAR WILL BE
STRONGER THAN THE PAST COUPLE OF DAYS...50KT...WITH MLCAPE IN THE
2000-2500 J/KG RANGE. A FEW SUPERCELL STORMS WILL DEVELOP...BUT
THE MORE LIKELY AND DOMINATE STORM MODE WILL BE CLUSTERS AND LINE
SEGMENTS. LARGE HAIL AND WIND GUSTS IN EXCESS OF 60 MPH ARE THE
PRIMARY SEVERE WEATHER RISKS.

MONDAY AND TUESDAY...DEVIL IS IN THE FORECAST DETAIL FOR THESE
DAYS. THE LATEST SUITE OF MODEL OUTPUT SUGGESTS THAT SHORTWAVE
RIDGING WILL LIKELY DOMINATE...LEADING TO LOWER CHANCES FOR RAIN.
BUT AS WITH THE FORECAST FOR TODAY AND TOMORROW...THINGS CAN
CHANGE QUICKLY. UNFORTUNATELY...NORTHWEST FLOW HAS ITS WAY OF
SURPRISING AND WILL CONTINUE A SLIGHTLY MORE PESSIMISTIC OUTLOOK.
TIMING SHORTWAVE ENERGY WILL BE THE KEY. HAVE FORECASTED NEAR
PERSISTENCE TEMPS AS LITTLE CHANGE IN THE 925/850MB TEMP PROFILES
ARE PROGGED.

WEDNESDAY THROUGH SATURDAY...SUITE OF MED RANGE MODEL OUTPUT
RATHER CONSISTENT WITH PRIOR RUNS. CONTINUED MOIST LOW LEVELS AND
NORTHWEST FLOW ALOFT WILL RESULT IN AT LEAST A SLIGHT CHANCE FOR
SHRA/TSRA ACTIVITY EACH DAY. TIMING INDIVIDUAL WAVES WITHIN THE
BROADER FLOW WILL BE THE KEY TO HIGHLIGHTING PERIODS MORE PRONE TO
ORGANIZED CONVECTIVE DEVELOPMENT. SUCH DETAIL IS NOT TRUSTWORTHY
AT THIS JUNCTURE. TEMPERATURES WILL TREND TO NEAR AVERAGE.

GAGAN

&&

.AVIATION...

FOR THE 18Z TAF PACKAGE...PREDOMINATELY VFR CONDITIONS ARE
EXPECTED. VISIBLE SATELLITE SHOWS CIRRUS DECK CONTINUES TO SPREAD
ACROSS SOUTHEAST KANSAS AND SOUTHWEST MISSOURI. BELOW THE CIRRUS
SHIELD...CUMULUS FIELD IS DEVELOPING AIDED BY HEATING OF THE DAY.
AN AFTERNOON ISOLATED THUNDERSTORM CAN NOT BE RULED OUT WITH THE
LATEST SCAN FROM WSR-88D KSGF SHOWING ELEVATED THUNDERSTORMS
TRYING TO DEVELOP NEAR URBANA AND WEAUBLEAU...NORTHEAST OF THE
TERMINALS. HAVE OPTED TO CONTINUE MENTION OF VICINITY
THUNDERSTORMS AT THE TERMINALS THROUGH THE AFTERNOON AND WILL
AMEND AS NECESSARY IF CONVECTION FURTHER DEVELOPS.

ANGLE

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, Jun 21, 3:29 PM CDT, 11 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE SPRINGFIELD MO
329 PM CDT SAT JUN 21 2008

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-222030-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
329 PM CDT SAT JUN 21 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

 SCATTERED THUNDERSTORMS WILL PERSIST ACROSS THE MISSOURI OZARKS
 AND SOUTHEAST KANSAS THIS AFTERNOON INTO EARLY THIS EVENING. DUE
 TO LOW WIND SHEAR...ORGANIZED SEVERE WEATHER IS NOT EXPECTED
 HOWEVER ISOLATED SEVERE THUNDERSTORMS ARE EXPECTED. THESE STORMS
 WILL BE CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH
 AND HAIL TO THE SIZE OF QUARTERS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

 SEVERE THUNDERSTORMS WILL BE POSSIBLE SUNDAY AFTERNOON THROUGH
 MONDAY MORNING. STRONG INSTABILITY COUPLED WITH UNSEASONABLY
 STRONG WIND SHEAR WILL RESULT IN BANDS OF THUNDERSTORMS
 DEVELOPING ACROSS THE AREA SUNDAY AFTERNOON. SEVERE THUNDERSTORMS
 WITH LARGE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH ARE
 EXPECTED.

 A PERSISTENT...UNSETTLED WEATHER PATTERN WILL MAINTAIN CHANCES
 FOR THUNDERSTORMS EACH AFTERNOON AND EVENING THIS WEEK.

.SPOTTER INFORMATION STATEMENT...

 SPOTTER ACTIVATION MAY BE NEEDED THROUGH THIS EVENING ACROSS THE
 MISSOURI OZARKS.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

GAGAN

In the hours before

Special weather statement, Jun 21, 2:44 PM CDT, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
244 PM CDT SAT JUN 21 2008

MOZ079-080-090-091-212030-
GREENE MO-WEBSTER MO-POLK MO-DALLAS MO-
244 PM CDT SAT JUN 21 2008

...SIGNIFICANT WEATHER ALERT FOR GREENE...SOUTHERN DALLAS...SOUTHERN
POLK AND WEBSTER COUNTIES UNTIL 330 PM CDT...

AT 242 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES NORTHWEST OF
MARSHFIELD TO FAIR GROVE TO PLEASANT HOPE TO MORRISVILLE...OR ALONG A
LINE EXTENDING FROM 6 MILES NORTHWEST OF MARSHFIELD TO 7 MILES NORTH
OF STRAFFORD TO 13 MILES NORTHWEST OF STRAFFORD TO 11 MILES SOUTH OF
BOLIVAR...MOVING SOUTHEAST AT 20 MPH.

THESE STORMS WILL BE NEAR...
  MARSHFIELD AND 6 MILES SOUTHWEST OF NIANGUA BY 300 PM CDT.
  WILLARD AND STRAFFORD BY 315 PM CDT.
  FORDLAND...DIGGINS...6 MILES NORTHEAST OF SPRINGFIELD AND 6 MILES
  NORTH OF SEYMOUR BY 330 PM CDT.

THE TOWNS OF BASSVILLE...SACVILLE...CAVE SPRINGS...NORTHVIEW...
EBENEZER...BOIS DARC...GLIDEWELL AND TURNERS ARE IN THE PATH OF
THESE STORMS. THIS ALSO INCLUDES INTERSTATE 44 BETWEEN MILE MARKERS
65 AND 109.

WINDS NEAR 50 MPH AND NICKEL SIZE HAIL ARE EXPECTED WITH THESE STORMS
ALONG WITH BRIEF HEAVY RAINFALL.

ANGLE
Local storm report, Jun 21, 3:05 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
305 PM CDT SAT JUN 21 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0300 PM     HAIL             5 S BOLIVAR             37.54N  93.41W
06/21/2008  M0.75 INCH       POLK               MO   TRAINED SPOTTER

&&

ANGLE
Local storm report, Jun 21, 3:07 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
307 PM CDT SAT JUN 21 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0301 PM     HAIL             WALNUT GROVE            37.41N  93.55W
06/21/2008  M0.70 INCH       GREENE             MO   PUBLIC

&&

GAGAN
Local storm report, Jun 21, 3:16 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
316 PM CDT SAT JUN 21 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0300 PM     TSTM WND DMG     2 SE PLEASANT HOPE      37.44N  93.25W
06/21/2008                   POLK               MO   EMERGENCY MNGR

            4 INCH DIAMETER TREE DOWN

&&

KARDELL
Local storm report, Jun 21, 3:27 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
327 PM CDT SAT JUN 21 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0325 PM     HAIL             4 S ASH GROVE           37.26N  93.58W
06/21/2008  E0.88 INCH       GREENE             MO   CO-OP OBSERVER

&&

KARDELL
Local storm report, Jun 21, 3:29 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
329 PM CDT SAT JUN 21 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0328 PM     HAIL             4 NNE SPRINGFIELD       37.25N  93.26W
06/21/2008  E0.70 INCH       GREENE             MO   PUBLIC

&&

KARDELL

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 2:40 PM CDTSevere Thunderstorm WarningSGFDade, Lawrence56 min
Jun 21, 2:56 PM CDTSevere Thunderstorm WarningSGFGreene, Webster49 min
Jun 21, 3:23 PM CDTFlash Flood WarningSGFGreene, Webster6 hr
Jun 21, 3:44 PM CDTSevere Thunderstorm WarningSGFMcDonald28 min
Jun 21, 3:49 PM CDTSevere Thunderstorm WarningSGFCedar56 min
Jun 21, 4:00 PM CDTFlash Flood WarningSGFGreene5 hr
Jun 21, 4:05 PM CDTSevere Thunderstorm WarningSGFMaries, Miller, Pulaski55 min
Jun 21, 4:06 PM CDTSevere Thunderstorm WarningSGFBenton32 min
Jun 21, 4:10 PM CDTSevere Thunderstorm WarningSGFCamden, Miller, Morgan65 min
Jun 21, 4:12 PM CDTSevere Thunderstorm WarningSGFDallas, Greene, Polk, Webster49 min
Jun 21, 4:47 PM CDTSevere Thunderstorm WarningSGFBarry, Stone, Taney58 min
Jun 21, 4:52 PM CDTSevere Thunderstorm WarningSGFCamden, Dallas, Laclede, Pulaski37 min
Jun 21, 5:25 PM CDTSevere Thunderstorm WarningSGFPhelps24 min
Jun 21, 5:33 PM CDTSevere Thunderstorm WarningSGFLaclede27 min
Jun 21, 5:43 PM CDTSevere Thunderstorm WarningSGFBarry, Stone, Taney28 min
Jun 21, 5:46 PM CDTFlash Flood WarningSGFBarry, Stone, Taney3 hr
Jun 21, 5:52 PM CDTSevere Thunderstorm WarningSGFBarry, Newton53 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.